Alert archive / Kansas / Wind Chill Advisories in 2008
Wind Chill Advisory 2, NWS Topeka, KS
NWS Topeka, KS issued this wind chill advisory at Dec 14, 2008, 2:22 PM CST for 18 counties in Kansas. It took effect at Dec 14, 2008, 8:32 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2008, 2:22 PM CST (20:22 UTC)
- In effect from
- Dec 14, 2008, 8:32 PM CST
- Expired
- Dec 15, 2008, 10:01 AM CST
- In force
- 13 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 509 m²/s²
- 0-3 km storm-relative helicity
- 526 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KTOP 142022 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 222 PM CST SUN DEC 14 2008 KSZ008>012-020>024-150430- /O.NEW.KTOP.WC.Y.0002.081215T0400Z-081215T1400Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN 222 PM CST SUN DEC 14 2008 ...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM CST MONDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM CST MONDAY. TEMPERATURES WILL CONTINUE TO FALL BEHIND AN ARCTIC COLD FRONT WITH READINGS DROPPING TO ZERO TO THE LOWER SINGLE DIGITS OVERNIGHT TONIGHT. THIS COLD AIR...IN COMBINATION WITH NORTHWEST WINDS OF 10 TO 20 MPH WITH HIGHER GUSTS...WILL RESULT IN DANGEROUSLY COLD WIND CHILL VALUES OF 15 TO 20 BELOW ZERO ACROSS FAR NORTHEAST AND FAR NORTH CENTRAL KANSAS. THESE LOW WIND CHILL READINGS ARE EXPECTED TO CONTINUE UNTIL AFTER SUNRISE MONDAY. EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE AND HYPOTHERMIA. $$ BLAIR
3 follow-up statements
000 WWUS43 KTOP 150241 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 841 PM CST SUN DEC 14 2008 KSZ026-034>040-151100- /O.EXB.KTOP.WC.Y.0002.081215T0600Z-081215T1400Z/ JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS- INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE 841 PM CST SUN DEC 14 2008 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST MONDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST MONDAY. BITTER COLD ARCTIC AIR WILL CONTINUE TO POUR INTO THE AREA THROUGH THE NIGHT. TEMPERATURES WILL DROP DOWN TO NEAR ZERO OVERNIGHT. THIS COLD AIR...IN COMBINATION WITH NORTHWEST WINDS OF 10 TO 20 MPH ...WILL RESULT IN DANGEROUSLY COLD WIND CHILL VALUES AROUND 15 BELOW ZERO. THESE LOW WIND CHILL READINGS ARE EXPECTED TO CONTINUE UNTIL AFTER SUNRISE MONDAY. EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE AND HYPOTHERMIA. $$ KSZ008>012-020>024-151100- /O.EXT.KTOP.WC.Y.0002.081215T0232Z-081215T1400Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN 841 PM CST SUN DEC 14 2008 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 8 AM CST MONDAY... THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 8 AM CST MONDAY. BITTER COLD ARCTIC AIR WILL CONTINUE TO POUR INTO THE AREA THROUGH THE NIGHT. TEMPERATURES WILL DROP DOWN INTO THE ZERO TO 3 BELOW ZERO RANGE OVERNIGHT. THIS COLD AIR...IN COMBINATION WITH NORTHWEST WINDS OF 10 TO 20 MPH...WILL RESULT IN DANGEROUSLY COLD WIND CHILL VALUES OF 15 TO 20 BELOW ZERO. THESE LOW WIND CHILL READINGS ARE EXPECTED TO CONTINUE UNTIL AFTER SUNRISE MONDAY. EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE AND HYPOTHERMIA. $$
000 WWUS43 KTOP 150954 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 354 AM CST MON DEC 15 2008 KSZ008>012-020>024-151600- /O.EXT.KTOP.WC.Y.0002.000000T0000Z-081215T1600Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN 354 AM CST MON DEC 15 2008 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM CST THIS MORNING... THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 10 AM CST THIS MORNING. BITTER COLD ARCTIC AIR WILL CONTINUE TO POUR INTO THE AREA TODAY. LOW TEMPERATURES BETWEEN ZERO AND 5 DEGREES WILL BE SLOW TO RISE THIS MORNING. THIS COLD AIR...IN COMBINATION WITH NORTHWEST WINDS OF 10 TO 20 MPH...WILL RESULT IN DANGEROUSLY COLD WIND CHILL VALUES OF 15 TO 20 BELOW ZERO. THESE LOW WIND CHILL READINGS ARE EXPECTED TO CONTINUE UNTIL 10 AM THIS MORNING. THEREAFTER...WIND SPEEDS WILL BEGIN TO SLACKEN. EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE AND HYPOTHERMIA. $$ KSZ026-034>040-151600- /O.EXT.KTOP.WC.Y.0002.000000T0000Z-081215T1600Z/ JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS- INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE 354 AM CST MON DEC 15 2008 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM CST THIS MORNING... THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 10 AM CST THIS MORNING. BITTER COLD ARCTIC AIR WILL CONTINUE TO POUR INTO THE AREA TODAY. LOW TEMPERATURES BETWEEN ZERO AND 5 DEGREES WILL BE SLOW TO RISE THIS MORNING. THIS COLD AIR...IN COMBINATION WITH NORTHWEST WINDS OF 10 TO 20 MPH...WILL RESULT IN DANGEROUSLY COLD WIND CHILL VALUES OF 15 TO 20 BELOW ZERO. THESE LOW WIND CHILL READINGS ARE EXPECTED TO CONTINUE UNTIL 10 AM THIS MORNING. THEREAFTER...WIND SPEEDS WILL BEGIN TO SLACKEN. EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE AND HYPOTHERMIA. $$
000 WWUS43 KTOP 151601 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1001 AM CST MON DEC 15 2008 KSZ008>012-020>024-026-034>040-151715- /O.CAN.KTOP.WC.Y.0002.000000T0000Z-081215T1600Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE 1001 AM CST MON DEC 15 2008 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND CHILL ADVISORY. TEMPERATURES CONTINUE TO SLOWLY WARM THIS MORNING AND WIND SPEEDS CONTINUE TO DIMINISH. THIS HAS ALLOWED FOR WIND CHILLS TO RAISE SLIGHTLY TO AROUND MINUS 5 TO MINUS 10. THEREFORE...THE WIND CHILL ADVISORY HAS BEEN ALLOWED TO EXPIRE. PERSONS SHOULD STILL DRESS IN LAYERS AND WEAR A HAT AS TEMPERATURES WILL REMAIN BITTERLY COLD THROUGH THE REMAINDER OF THE MORNING HOURS. $$ BLAIR
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 14, 12:43 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Dec 14, 12:43 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1243 PM CST SUN DEC 14 2008 .UPDATE... UPDATED FOR 18Z AVIATION... && .AVIATION... ARCTIC FRONT THROUGH TAF SITES WITH NORTHWEST WINDS AT 20 TO 25 MPH WITH HIGHER GUSTS. WINDS WILL SLOWLY RELAX DURING THE OVERNIGHT WITH LITTLE CHANGE IN DIRECTION. A 4-HOUR WINDOW OF SNOWFALL IS POSSIBLE...GENERALLY FROM 22Z-02Z...AND INSERTED TEMPO PERIOD WITH LIGHT SNOW AND REDUCED VIS/CEILINGS. MVFR CEILINGS LOOK TO CONTINUE THROUGH MIDNIGHT WITH A GRADUAL IMPROVEMENT AS SKIES BEGIN TO CLEAR...WITH THE EXCEPTION OF CIRRUS OVERHEAD. BLAIR && PREV DISCUSSION... /ISSUED 354 AM CST SUN DEC 14 2008/ DISCUSSION... FORECAST FOCUS WILL BE ON WINDS AND TEMPERATURES IN THE NEAR TERM...AND THE CHANCE FOR PRECIP LATER TODAY...AS WELL AS MONDAY NIGHT AND TUESDAY. TODAY AND TONIGHT...COLD FRONT AND FRIGID ARCTIC AIRMASS WILL PLUNGE SOUTHWARD THROUGH THE DAY...AND QUICKLY ERASE THE MEMORY OF THE LOWER 60S HIGHS OBSERVED SATURDAY. STRONG SOUTHERLY FLOW WILL PERSIST AHEAD OF THE BOUNDARY...WHILE BEHIND THE FRONT...TIGHT PRESSURE GRADIENT AND UPSTREAM OBSERVATIONS DENOTE NORTHWESTERLY WINDS MEETING ADVISORY CRITERIA. WILL LIKELY SEE A BRIEF LULL IN WINDS IN CLOSE PROXIMITY TO THE TRUE FRONT...BUT CURRENT WIND ADVISORY AMPLY COVERS BOTH PRE-AND POST-FRONTAL BREEZY CONDITIONS. TEMPERATURE-WISE...HIGHS WILL BE MET EARLY IN THE DAY...THEN STEADILY FALL BEHIND THE FRONT TO CHILLY SINGLE DIGIT LOWS FOR MOST OF THE CWA. COLD TEMPERATURES COUPLED WITH STRONG WINDS WILL MAKE FOR WIND CHILL READINGS THAT FLIRT WITH THE -15F CRITERIA NECESSARY TO WARRANT AN ADVISORY. CURRENTLY THINK WIND SPEEDS WILL DROP OFF ENOUGH LATE TONIGHT WHEN THE COLDEST TEMPERATURES WILL BE REALIZED THAT A WIND CHILL ADVISORY WILL NOT BE NECESSARY. REGARDLESS...WIND CHILLS -5F TO -14F ARE PROBABLE OVERNIGHT AND THE NEXT SHIFT WILL NEED TO RE-ASSESS ADVISORY POTENTIAL. FINALLY PRECIPITATION-WISE... BEST CHANCE FOR ANY WINTRY PRECIP LOOKS TO COME THIS EVENING... PRIMARILY IN THE 00Z TO 03Z TIME FRAME. EAST CENTRAL KANSAS WILL BE BENEATH FAVORABLE RIGHT REAR QUADRANT OF THE 145KT 300MB JET STREAK. MODELS ALSO CONSISTENTLY DEPICT SEVERAL WEAK WAVES LIFTING THROUGH THE MEAN TROUGH IN THIS TIME PERIOD...AND STRONG...SLOPED MIDLEVEL FRONTOGENESIS. TEMPERATURE PROFILES INDICATE THAT SNOW WILL BE THE PREDOMINANT PRECIPITATION TYPE THROUGH THE PERIOD. EXPECT A BAND OF HEAVIER PRECIPITATION TO DEVELOP THIS EVENING AND SCURRY EASTWARD...BUT SITES ALONG AND EAST OF I-35 COULD SEE A QUICK INCH OF SNOW ACCUMULATE. WILL HOLD OFF ON AN ADVISORY CONSIDERING THE PERIOD OF HEAVIER SNOW WILL BE SHORT LIVED...AND PERIOD IS OFF-PEAK FOR TRAVEL. LIGHT SNOW FALLING OUT OF POST-FRONTAL STRATUS DECK...SO SOME LIGHT SNOW OR FLURRIES DURING THE AFTERNOON ARE ALSO POSSIBLE. MONDAY...FRIGID WILL SERVE AS THE ADJECTIVE OF CHOICE FOR THE DAY. ARCTIC HIGH PRESSURE SETTLES OVER THE REGION...WHICH WILL KEEP TEMPERATURES FROM RECOVERING MUCH AT ALL. GOING HIGHS IN THE TEENS LOOK UNCOMFORTABLY CHILLY...BUT RIGHT IN LINE WITH CURRENT THINKING...SO MADE NO CHANGE. MONDAY NIGHT-TUESDAY...STRONG WARM ADVECTION COMMENCES MONDAY NIGHT ACROSS CENTRAL KANSAS...AND SPREADS NORTHEASTWARD DURING THE DAY TUESDAY. SOUNDING PROFILES MAINTAIN SUB-FREEZING TEMPERATURES THROUGH THE COLUMN CWA-WIDE...INFERRING AN ALL SNOWFALL EVENT FOR THE LOCAL AREA. QPF LOOKS RATHER MODEST AT THIS TIME...BUT THE COLD AIRMASS IN PLACE WOULD PROMOTE A SNOW RATIO CLOSER TO 12 TO 1 OR 15 TO 1...ACCUMULATING TO 2-3 INCHES ACROSS MUCH OF THE AREA. SOME QUESTION AS TO HIGHS FOR THE DAY...WITH THE GFS MORE AGGRESSIVE THAN EITHER THE NAM OR ECMWF ERODING THE ARCTIC AIRMASS. KEPT HIGHS TOWARD THE COOL SIDE OF GUIDANCE. THEREAFTER...A MIXED PRECIPITATION EVENT STILL LOOKS TO BE IN THE CARDS FOR THURSDAY AS ENERGY OVER THE SOUTHWEST CONUS EJECTS INTO THE CENTRAL PLAINS. BUT...WITH FOCUS ON THE NEAR-TERM FORECAST... MADE NO CHANGES BEYOND WEDNESDAY. LUNDE && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Dec 14, 5:38 AM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 538 AM CST SUN DEC 14 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-151145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 538 AM CST SUN DEC 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH 6 PM. A STRONG COLD FRONT WILL PUSH ACROSS THE STATE EARLY TODAY. SOUTHERLY WINDS FROM 20 TO 35 MPH WITH GUSTS TO AROUND 40 MPH WILL BE OBSERVED AHEAD OF THE FRONT...WHILE NORTHERLY WINDS FROM 20 TO 30 MPH...WITH GUSTS TO AROUND 35 MPH WILL BE OBSERVED BEHIND THE FRONT. LIGHT SNOW IS POSSIBLE ACROSS THE ENTIRE AREA THROUGH THE DAY...BUT THE BEST CHANCE FOR ACCUMULATING SNOWFALL COMES THIS EVENING. A SNOW BAND IS EXPECTED TO SET-UP GENERALLY TO THE SOUTH AND EAST OF INTERSTATE 35. A QUICK INCH OF SNOW IS POSSIBLE FOR LOCATIONS AFFECTED BY THE SNOW BAND. FALLING SNOW IN COMBINATION WITH STRONG WINDS THIS AFTERNOON AND EVENING MAY LEAD TO REDUCED VISIBILITIES. IN ADDITION...AN ARCTIC AIRMASS WILL PLUNGE INTO THE REGION BEHIND THE FRONT...AND CAUSE TEMPERATURES TO PLUMMET TODAY AND TONIGHT. WIND CHILL READINGS LATE TONIGHT WILL DROP DOWN TO BETWEEN -5 AND -14 DEGREES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE WEATHER PATTERN THIS WEEK WILL BRING SEVERAL CHANCES FOR WINTRY PRECIPITATION TO THE OUTLOOK AREA. FIRST...THERE IS A CHANCE FOR SNOW MONDAY NIGHT AND TUESDAY. PRELIMINARY SNOWFALL ACCUMULATION ESTIMATES ARE FOR BETWEEN 2 AND 4 INCHES ACROSS MUCH OF THE OUTLOOK AREA. SECOND....A MIXED BAG OF PRECIPITATION IS POSSIBLE THURSDAY. PERIODS OF RAIN...FREEZING RAIN...OR SNOW MAY OCCUR. CHECK BACK FOR UPDATES OVER THE NEXT FEW DAYS REGARDING EACH OF THESE EVENTS AS MORE INFORMATION BECOMES AVAILABLE...AND DETAILS BECOME MORE CERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA. LUNDE
Nearby
Wind Chill Advisories in Kansas, 2008Every wind chill advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.